Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Kidney Transplant/Dialysis
Aug 16, 2000

I've had HIV for 2 years and now am undetectable with viral load of about 550. I've been having kidney problems, so my doctor sent me to a nephrologist. They did a biopsy and found that it was not cancer, but my creatinine level is high and the kidneys are slowly failing. The nephrologist says this is 100% unrelated to the HIV, but he says that most likely in the next 2-3 yrs I will need to start dialysis. He says that a transplant is impossible because no one will do a transplant with those with HIV because the anti-rejection drugs you have to take might interfere with the immune system. Does this sound right to you, and do you know of others with HIV who have had transplants of some sort? I have many friends and family members willing to give me one of their kidneys. Thank you!

Response from Dr. Feinberg

First of all, there is an entity called HIV-associated nephropathy ("HIVAN") that can cause kidney failure. Secondly, it is true that organ transplants are rarely done in HIV+s, although attitudes are changing about his because it now seems possible that HIV-infected people may live out a normal lifespan if their virus is well-controlled. I understand a few medical centers are beginning to try transplants in such patients. You and your doctor may want to contact these places directly to find out the current status of organ transplantation in HIV+s. I suggest you look into the Univ. of Pittsburgh and UCSF/San Francisco General Hospital. If they are not doing this now, perhaps they can direct you to a center that is. Good luck!


Previous
sleep disturbance with joints pain and tiredness
Next
Nitroimidazoles and lyme

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement